Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Charleston, SC

March 21, 2003Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Mar 21, 2003, 3:58 AM EST for Berkeley County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2003, 3:58 AM EST (08:58 UTC)
Expired
Mar 21, 2003, 4:30 AM EST
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 143 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS52 KCHS 210858
SVRCHS
SCC015-210930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
357 AM EST FRI MAR 21 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 AM EST

* AT 349 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF     
  QUARTERS 9 MILES SOUTHWEST OF HUGER...OR ABOUT 7 MILES EAST OF     
  GOOSE CREEK...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HUGER...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3321 7946 3315 7952 3316 7957 3314 7962
          3296 7977 3295 7986 3311 7993 3324 7954
          3324 7948

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 2:35 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 21, 2:35 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 AM EST FRI MAR 21 2003

PUBLIC...INSTABILITY LINGERS ALONG THE SC/GA COASTS BUT WILL BE
MOVING OFF TO THE NORTHEAST THIS AFTERNOON ALONG WITH DEEPER
MOISTURE. COLD FRONT WILL PASS THROUGH THE FORECAST AREA EARLY THIS
AFTERNOON AND OFF THE COAST THIS EVENING. REGIONAL RADARS SHOWING
NUMEROUS SHOWERS AND STORMS EXTENDING BACK INTO FLORIDA PANHANDLE.
WILL CARRY LIKELY POPS ALL AREAS THROUGH EARLY AFTERNOON. MODELS
SHOW A GRADUAL DRYING AND COOLING TREND OVER THE NEXT FEW DAYS. FLOW
BECOMES WEST-SOUTHWEST FROM SURFACE ON UP. BROAD SURFACE RIDGE
BUILDS ACROSS THE REGION BEGINNING TONIGHT AND CONTINUING THROUGH
THE MIDDLE OF NEXT WEEK. LOOKS LIKE A COLD FRONT WILL BRING A CHANCE
OF SHOWERS WEDNESDAY NIGHT INTO THURSDAY ALONG WITH A SHOT OF COOLER
TEMPERATURES THURSDAY.

MARINE...SEAS RUNNING ABOVE SCA CRITERIA THIS MORNING WITH MUCH OF
THE HEIGHT DUE TO SWELL. XPCT A DECREASING TREND IN THE SEAS THROUGH
TODAY. WINDS WL GRADUALLY VEER TODAY AND TONIGHT TO A WLY DIRECTION
WHICH WL KEEP SEAS LOWER OVER THE NEXT FEW DAYS. WL CONTINUE SCA FOR
ALL BUT AMZ354 AND CHARLESTON HARBOR.

CHS   79  55  75  48 /  60   0   0   0
SAV   80  55  76  48 /  60   0   0   0
CHL   75  57  72  50 /  60   0   0   0
NBC   79  55  75  48 /  60   0   0   0
RBW   79  54  76  47 /  60   0   0   0
MHP   80  55  76  48 /  60   0   0   0

GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ350-352.

HSA/SCW

In the hours before

Special weather statement, Mar 20, 11:14 PM EST, 4 hours 44 minutes before
SCZ045-050-210445-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1114 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 1145 PM EST...

AT 1114 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF THOMPSON CORNER...
OR ABOUT 6 MILES WEST OF MCCLELLANVILLE...MOVING NORTHEAST AT 45 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THOMPSON
CORNER...THOMAS CORNER...SMITH...SHULERVILLE...NEWLAND...HALFWAY
CREEK...BUCK HALL AND AWENDAW THROUGH 1145 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
GUSTY WINDS TO NEAR 40 MPH.  A SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT UNTIL 3 AM.
Special weather statement, Mar 21, 12:12 AM EST, 3 hours 46 minutes before
GAZ099-100-114-115-210615-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1212 AM EST FRI MAR 21 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 115 AM EST...

AT 1212 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF HUGHLAND...
OR ABOUT 7 MILES SOUTHEAST OF REIDSVILLE...MOVING NORTHEAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND TISON...FIVE POINTS...REIDSVILLE...HUGHLAND...MENDES...LYNN...
COLLINS AND BAY BRANCH THROUGH 115 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.  HEAVY RAINS
UP TO ONE INCH MAY LEAD TO MINOR FLOODING OF ROADS AND LOW LYING
AREAS.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 3 AM.

PY
Local storm report, Mar 21, 2:17 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
217 AM EST FRI MAR 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    4 S GUYTON                GA   .75 INCH HAIL
03/20/03   EFFINGHAM                      REPORTED BY SPOTTER

0820 PM    SPRINGFIELD               GA   1.00 INCH HAIL
03/20/03   EFFINGHAM                      REPORTED BY CO-OP OBSERVER

0905 PM    RIDGELAND                 SC   .75 INCH HAIL
03/20/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT

1053 PM    HOPEULIKIT                GA   .75 INCH HAIL
03/20/03   BULLOCH                        REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Mar 21, 2:30 AM EST, 1 hour 28 minutes before
SCZ043-049-210800-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
230 AM EST FRI MAR 21 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 300 AM
EST...

AT 230 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WHITE HALL...OR
ABOUT 7 MILES EAST OF YEMASSEE...MOVING NORTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HENDERSONVILLE...
WHITE HALL...GREEN POND...RITTER...WALTERBORO...THAYER...DRAWDY AND
ASHEPOO THROUGH 300 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND
GUSTS TO 50 MPH.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
UNTIL 3 AM.  BRIEF HEAVY RAINS OF UP TO ONE INCH MAY CAUSE MINOR
STREET FLOODING OF ROADS AND LOW LYING AREAS.
Special weather statement, Mar 21, 2:58 AM EST, 1 hour before
SCZ043>045-050-210845-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
258 AM EST FRI MAR 21 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY...AND COLLETON COUNTY THROUGH 345 AM EST...

AT 258 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PARKERS FERRY LANDING...OR ABOUT 14
MILES EAST OF WALTERBORO...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
SUMMERVILLE...LADSON...GOOSE CREEK...AND MOUNT HOLLY.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH.  ADDITIONAL RAIN
TOTALS OF UP TO ONE HALF INCH MAY CAUSE MINOR FLOODING OF ROADS AND
LOW LYING AREAS.

PY
Special weather statement, Mar 21, 3:45 AM EST, 13 minutes before
SCZ045-210930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 AM EST FRI MAR 21 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 430 AM
EST...

AT 345 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MEPKIN...OR ABOUT 6 MILES SOUTHEAST
OF MONCKS CORNER...MOVING NORTHEAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOODLAND LANDING...
WOODLAND...WHITESVILLE...WAPPOOLA...WADBOO...TARRY TOWN...STONY
LANDING AND SMITH THROUGH 430 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:53 PM ESTSevere Thunderstorm WarningCHSBeaufort, Jasper37 min
Mar 20, 9:47 PM ESTSevere Thunderstorm WarningCHSCharleston43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.